Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS North Platte, NE

May 3, 2020Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 7:03 PM MDT for Keith County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 7:03 PM MDT (01:03 UTC)
Expired
May 3, 2020, 7:45 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:26 PM MDTHAIL 14 Wsw Keystone, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS53 KLBF 040103
SVRLBF
NEC101-040145-
/O.NEW.KLBF.SV.W.0008.200504T0103Z-200504T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
703 PM MDT Sun May 3 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Keith County in southwestern Nebraska...

* Until 745 PM MDT.

* At 703 PM MDT, a severe thunderstorm was located over Brule, or 7
  miles west of Ogallala, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Ogallala around 720 PM MDT.
  Roscoe and Kingsley Dam around 730 PM MDT.
  Keystone around 735 PM MDT.
  Paxton around 745 PM MDT.

Other locations impacted by this severe thunderstorm include
Broganville, Big Bald Hill and Nevens.

This includes the following highways...
 Highway 61 between mile markers 81 and 98.
 Interstate 80 in Nebraska between mile markers 114 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 10194 4116 10197 4134 10138 4108 10128
TIME...MOT...LOC 0103Z 253DEG 26KT 4110 10187 

HAIL...1.00IN
WIND...<50MPH
 
$$

Taylor
2 follow-up statements
265 
WWUS53 KLBF 040118
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
718 PM MDT Sun May 3 2020

NEC101-040145-
/O.CON.KLBF.SV.W.0008.000000T0000Z-200504T0145Z/
Keith NE-
718 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL KEITH COUNTY...

At 717 PM MDT, a severe thunderstorm was located 3 miles 
northwest of Ogallala, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Kingsley Dam and Roscoe around 730 PM MDT.
  Keystone around 735 PM MDT.

Other locations impacted by this severe thunderstorm include
Broganville, Big Bald Hill and Nevens.

This includes the following highways...
 Highway 61 between mile markers 89 and 98.
 Interstate 80 in Nebraska between mile markers 124 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 10178 4120 10184 4134 10139 4115 10131
TIME...MOT...LOC 0117Z 235DEG 26KT 4118 10177 

HAIL...1.00IN
WIND...<50MPH
 
$$

Taylor
895 
WWUS53 KLBF 040147
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
747 PM MDT Sun May 3 2020

NEC101-040157-
/O.EXP.KLBF.SV.W.0008.000000T0000Z-200504T0145Z/
Keith NE-
747 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEITH COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4110 10178 4120 10184 4134 10139 4115 10131
TIME...MOT...LOC 0147Z 253DEG 26KT 4124 10150 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:29 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 3, 5:29 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Sun May 3 2020

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 3 2020

The primary forecast challenges this week include thunderstorms,
including severe potential tonight, and temperatures. A marginal
risk of severe weather encompasses the western half of the forecast
area this evening and tonight, while an excessive rainfall threat
affects the southern half. Temperatures cool behind the storms,
leading to patchy frost potential in the panhandle for Tuesday.
Additional moisture is possible later this week, along with another
chance of frost or near freezing low temps.

This evening and tonight... Showers and thunderstorms will
overspread the area, resulting in over one inch of moisture in
spots, particularly southwest Neb. Storms should come in a couple
waves, with the first already underway in the western panhandle and
northeast Colo. These should remain isolated to scattered in nature
and move through the southern Sandhills and SW Neb through the mid
evening. The environment is favorable for supercells with
mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer
shear, and veering winds in the low levels. Latest CAMs show
increased elevated CAPE around -20C and DCAPE, which suggest
potential for large hail and strong winds. The H3 jet is approaching
100kts overhead, promoting upper level divergence. Moisture content
is not an issue with this system as south/southeast low level flow
has been pushing dew points into the lower 50s and PWATs above
season norms. After the first round of storms, additional activity
is expected overnight into Monday morning. Broad isentropic upglide
intensifies ahead of the surface boundary. Heavy rain will be the
bigger threat as the showers/storms will be more widespread and
slower-moving. Using a blend of NBM and WPC and applying more of a
broadbrushed solution, moisture totals will likely exceed one inch
for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For
min temps, bumped them up slightly to account for continued
southeast winds and increasing cloud cover.

Monday and Monday night... Rain showers continue pushing
east/northeast through the day. Precip may be slow to pull out of
the forecast area as wrap-around moisture behind the low combines
with remnant low level lift and instability. The strongest forcing
has moved on, which will limit thunder potential. However, northwest
winds will be quite blustery behind the front/sfc low. Mechanical
forcing and general mixing will bring 30+ kt H7 flow toward the
surface. Guidance has also trended cooler for highs. Seemed
reasonable given cloud cover and CAA. Max temps range from near 60
far north to upper 60s far southwest. Drier air arrives late in the
day as the next surface high builds into the northern Rockies.
Subsidence will lead to clearing skies and lighter winds after dark.
With a favorable setup for full boundary layer decoupling, low temps
should be seasonably cool. A general model blend gives mid 30s far
west and lower 40s north central. Will have to watch for patchy
frost formation in the panhandle and western Sandhills.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 3 2020

Tuesday and beyond... An upper low centered around Hudson Bay pushes
a large trough into the Eastern U.S. while a ridge tries to build
over the West Coast. With northwest flow aloft firmly in place over
Nebraska, trends hint at seasonably mild to cool temps and
additional waves of moisture. The next chance of widespread precip
comes late Wednesday into Thursday as a cool front passes through
the area. Some thunderstorms are possible, but severe potential is
low. Temps fall fairly quickly Thursday night behind the front.
If any showers linger, especially in NW Neb, a few wet snowflakes
may mix in. After the rain precip out, could be looking at more
frost (mainly west).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun May 3 2020

Showers and thunderstorms present the greatest aviation weather
concerns for western and north central Nebraska. Scattered
thunderstorms are resulting in torrential rainfall, hail and gusty
winds in the Sandhills and southwest Nebraska this evening. The
first round should affect LBF and VTN shortly after 04/00z.
Precipitation becomes more widespread and continuous overnight,
mainly in the form of rain showers, which will reduce ceilings.
Most terminals will drop to MVFR, with some reaching IFR. A cold
front will cross the area through the day, transitioning the wind
to northwesterly. Gusts will approach 30 kts in the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
216 PM CDT Sun May 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-041930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are expected tonight. Some storms may
be strong or severe west of Highway 83, with the primary threats
being strong winds, very heavy rain, and hail. Rainfall amounts
of over an inch are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

More thunderstorms are possible Wednesday evening through
Thursday evening, but the severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of hail, wind, and rainfall amounts would be greatly
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 3, 5:21 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Sun May 3 2020

NEZ023-024-035-036-032345-
Hooker-Grant-Arthur-McPherson-
621 PM CDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES...

At 621 PM CDT/521 PM MDT/, a strong thunderstorm was located 16 miles
northeast of Arthur, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Green Lake, Sand Beach Lake, Lena, Big Lamunyon Flats, Cogill Lake
and East Cody Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4170 10163 4187 10157 4184 10115 4158 10123
TIME...MOT...LOC 2321Z 294DEG 25KT 4177 10151

Taylor
Special weather statement, May 3, 5:31 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
631 PM CDT Sun May 3 2020

NEZ005-094-040015-
Eastern Cherry-Western Cherry-
631 PM CDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHERRY COUNTY...

At 631 PM CDT/531 PM MDT/, a strong thunderstorm was located 9 miles
south of Kilgore, or 20 miles west of Valentine, moving southeast at
15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Merritt Reservoir, Highway 97 crossing the Niobrara River and
Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 115 and 135.

LAT...LON 4276 10108 4291 10094 4280 10060 4258 10081
TIME...MOT...LOC 2331Z 299DEG 14KT 4281 10094

Taylor
Local storm report, May 3, 6:03 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     1 NW HAYES CENTER       40.52N 101.03W
05/03/2020  E60 MPH          HAYES              NE   CO-OP OBSERVER

            ESTIMATED 60 MPH WIND GUST. OBSERVER SAID IT KNOCKED OVER
            A WIND BREAK WHICH IS SUPPOSED TO SUSTAIN 50 TO 60 MPH
            WINDS. SMALL HAIL AS WELL.

&&

RLAMB
Special weather statement, May 3, 6:39 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
739 PM CDT Sun May 3 2020

NEZ069>071-040130-
Chase NE-Frontier NE-Hayes NE-
739 PM CDT Sun May 3 2020

...SPECIAL WEATHER STATEMENT...

At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Enders Reservoir State Recreation Area, or 10 miles
south of Imperial, moving east at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Wauneta, Enders, Enders Reservoir State Recreation
Area, Champion, Hamlet, Center Dam Campground, Marengo, Area A
Campground, Hayes Center State Wildlife Management Area and Church
Grove Campground.

This includes Highway 61 between mile markers 25 and 30.

LAT...LON 4035 10186 4045 10181 4070 10089 4044 10078
      4034 10120
TIME...MOT...LOC 0038Z 251DEG 43KT 4037 10162

Jurgensen
Local storm report, May 3, 6:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             3 ENE BIG SPRINGS       41.08N 102.02W
05/03/2020  E1.00 INCH       KEITH              NE   PUBLIC

            A LOT OF SMALL HAIL WITH ONE OR TWO QUARTER-SIZE STONES.
            TIME ESTIMATED FROM RADAR.

&&

NJURGENS
Special weather statement, May 3, 6:59 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
659 PM MDT Sun May 3 2020

NEZ057-040130-
Keith-
659 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEITH COUNTY...

At 658 PM MDT, a strong thunderstorm was located over Brule, or 7
miles east of Big Springs, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Ogallala around 720 PM MDT.
  Roscoe, Kingsley Dam and Keystone around 730 PM MDT.

Other locations impacted by this storm include Big Bald Hill, Nevens,
Megeath and Broganville.

This includes the following highways...
 Highway 61 between mile markers 80 and 98.
 Interstate 80 in Nebraska between mile markers 112 and 148.

LAT...LON 4136 10137 4107 10129 4101 10174 4101 10196
      4112 10203
TIME...MOT...LOC 0058Z 253DEG 27KT 4108 10192

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:39 PM MDTSpecial Weather StatementLBFHayes51 min
May 3, 6:59 PM MDTSpecial Weather StatementLBFKeith31 min
May 3, 7:46 PM MDTSpecial Weather StatementLBFChase29 min
May 3, 8:57 PM MDTSpecial Weather StatementLBFKeith48 min
May 4, 6:12 AM MDTRiver Flood AdvisoryLBFGarden, Keith3 days
May 4, 5:25 PM MDTSpecial Weather StatementLBFGarden50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.